Alabama, 2003

Flash Flooding and Hail in Alabama, July 22, 2003

July 22, 2003 · NWS HUN · 9 events in 5 counties and zones

4 thunderstorm wind, 2 lightning, 2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$234,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 22, 5:40 AM CST, 54 minutes earlier.

Area forecast discussion, Jul 22, 5:40 AM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 AM CDT TUE JUL 22 2003

.UPDATE...
UPDATE FORTHCOMING TO INCLUDE NEW SVR TSTM WATCH FOR WRN 4 ZONES.

BCC/27

...PVS AFD FOLLOWS...

1ST PERIOD CONCERNS...TEMPS/TIMING OF PCPN/IF ANY SEVERE WX.

COLD FRONT ACROSS MO BOOTHEEL WITH RADAR SHOWING FEW -SHRA OVER NERN
ALABAMA AND INTO ERN TN. MCS ALONG TAIL END OF FRONT IN KS/SW MO WILL
CONTINUE TO MOVE SE TOWARDS ALABAMA. Q VECTORS ALSO POINTS THIS OUT.
OTHERWISE RELATIVELY QUITE NITE AS TEMPS HAVE DROPPED INTO THE LOWER
70S.

LETS BEGIN WITH TEMPS...WILL MAKE ONLY MINOR CHANGES TO PREVIOUS
FCST. WILL USE A RANGE OF 82 TO 87 TODAY AND 80 TO 85 ON WEDNESDAY.
REST OF FCST WILL KEEP THE SAME.

CAPES/LIS ARE MUCH LOWER TODAY THAN YESTERDAY AND UPPER LEVEL
DYNAMICS/LAPSE RATES ARE NOT THAT IMPRESSIVE.  WILL LIKELY SEE
SHRA/TSRA INCREASE IN COVERAGE THIS MORNING AND CONTINUE INTO THE
AFTERNOON/EVENING. THE CHANCE OF A FEW SEVERE TSRA...DEPENDING ON
COVERAGE/THICKNESS OF CLOUD COVER...WILL BE POSSIBLE ANYWHERE ACROSS
THE CWA AS FRONT APPROACHES. COLD FRONT DUE TO PASS THRU CWA THIS
EVENING. PCPN SHOULD BEGIN TO END FROM WEST TO EAST THIS EVENING AND
BY MIDNIGHT...EXTREME NERN ALABAMA WILL BE THE ONLY AREA WITH CHANCE
OF PCPN. WILL GO 70 POPS TODAY AND 60 POPS FOR TONIGHT (MAINLY BEFORE
MIDNIGHT) FROM HSV AND POINTS WEST. WILL KEEP IN 60 POPS ALL NITE FOR
NE ALABAMA.

WILL NOT INCLUDE ANY POPS IN CWA FOR WEDNESDAY...THERE COULD
BE A FEW LEFT OVER SHRAS IN EXTREME NE ALABAMA WEDNESDAY MORNING BUT
ATTM WILL LEAVE DRY. LATER IN THE DAY ON WEDNESDAY WOULD NOT BE
SURPRISED TO SEE A FEW INSTABILITY SHRAS AS -12C 5H TEMPS COMBINE
WITH LOW LEVEL MOISTURE. SOMETHING FOR LATER SHIFTS TO PONDER.

EXTENDED FCST...JUST LOOKED AT THE NEW MEX DATA...WILL GO AHEAD
AND TAKE OUT PCPN ON SUNDAY BUT KEEP IN ON MONDAY AS YET ANOTHER
SHORTWAVE/COLD FRONT APPROACHES NRN ALABAMA BY EARLY MONDAY MORNING.
OTHERWISE NO OTHER CHANGES.

PRELIMINARY NUMBERS...
HSV  85 66/83 63/85  761-0
MSL  85 65/82 62/86  761-0

.HUN...NONE.

SHUMWAY
Hazardous weather outlook, Jul 22, 4:00 AM CST, 2 hours 34 minutes before
ALZ001>010-016-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL RESUME ACROSS THE AREA THIS MORNING AS
AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CONTAINING DAMAGING WINDS...
FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE
GREATEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 8 AM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE
DAY. MORE WIDESPREAD RAIN AND CLOUD COVER IS EXPECTED...WHICH WILL
WILL LIMIT THE THREAT OF WIDESPREAD SEVERE WEATHER FOR THE REST OF
THE DAY. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE STILL
POSSIBLE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL AGAIN BEING THE PRIMARY
THREATS.

THE COLD FRONT WILL SLOWLY PASS THROUGH THE REGION TONIGHT AND INTO
TOMORROW MORNING. BEHIND THE FRONT...COOLER AND DRIER AIR WILL BEGIN
TO FILTER INTO THE AREA. WHILE SOME LINGERING SHOWERS ARE POSSIBLE...
ANY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL END AFTER THE FRONT
PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE DRIER WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH LATE THIS
WEEK AND INTO THE WEEKEND. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
RETURN TO THE FORECAST BY EARLY NEXT WEEK...ALONG WITH MORE
SEASONABLE HOT AND HUMID WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS MORNING...BUT IS UNLIKELY THIS AFTERNOON.

BCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Lauderdale

When
July 22, 6:34 AM CST
Where
Lauderdale County, Killen
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -87.533

penny size hail reported.

Thunderstorm Wind, Franklin

When
July 22, 7:45 AM CST
Where
Franklin County, Phil Campbell
Measured
60 kt (69 mph) estimated sustained
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -87.700

several trees and power lines down along with out building blown away and a four homes and businesses with minor to moderate roof and structural damage.

Lightning, Lauderdale

When
July 22, 8:00 AM CST
Where
Lauderdale County, Green Hill
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

house struck by lightning with minor damage.

Thunderstorm Wind, Lawrence

When
July 22, 8:30 AM CST
Where
Lawrence County, Moulton
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -87.283

a few trees and power lines blown down.

Lightning, Lawrence

When
July 22, 8:30 AM CST
Where
Lawrence County, Wren
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

lightning struck and destroyed a storage building and contents.

Thunderstorm Wind, Madison

When
July 22, 9:10 AM CST to 9:15 AM CST
Where
Madison County, Huntsville
Measured
70 kt (81 mph) estimated sustained
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

several trees and power lines down and two apartment buildings sustained major roof and structural damage.

Thunderstorm Wind, Jackson

When
July 22, 9:45 AM CST
Where
Jackson County, Woodville
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -86.283

roof blown off of barn by thunderstorm winds.

Flash Flood, Jackson

When
July 22, 10:05 AM CST to 11:30 AM CST
Where
Jackson County, Woodville
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

county roads 1 and 8 and state road 65 with several inches of water over the roads.

Flash Flood, Lauderdale

When
July 22, 10:48 AM CST to 12:00 PM CST
Where
Lauderdale County, 2 mi E of Lexington
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

County road 502 with several inches of water over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373737, 5373827, 5373821, 5373822, 5373826, 5373823, 5373824, 5373825, 5373736.